Bevacizumab Induced Persistent Renal Microangiopathy- Is Stopping the Drug Enough?

Allan Andrew Bates, MB BCh*1; Nabeel Aslam, MD2 and Tatiana Thom, MD2, (1)Mayo Clinic, Jacksonville, FL, (2)Mayo Clinic Florida, Jacksonville, FL

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 433

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation: A 26-year-old male with metastatic cecal adenocarcinoma received pre-operative FOLFOX (5-Fluorouracil, Oxaliplatin, leucovorin) for 4 cycles followed by cytoreductive surgery with hyperthermic intraperitoneal chemotherapy 9 months earlier. Post- operatively he received FOLFOX and bevacizumab 5mg/kg for 8 cycles, biweekly. His baseline creatinine prior to chemo was 0.7 mg/dl. 2 weeks after the last bevacizumab dose, his creatinine increased to 1.8mg/dl. Subsequently, the patient was lost to follow up and presented 4 months later with AKI and a peak creatinine of 3.6 mg/dL. He denied NSAID use or use of other nephrotoxins. His only medication was oxycodone. On exam his blood pressure was 180/120,  he had no rash but did have edema to the thighs. UA demonstrated 2+ proteinuria, WBC and RBC 2/hpf, random urine Pr/Cr 1 (pre chemo 0.1). Platelets 206K. Ultrasound  showed normal size kidneys. Kidney biopsy showed (Fig 1) features of chronic thrombotic microangiopathy, acute and chronic endothelial injury, segmental glomerulosclerosis with focal collapsing features, and patchy lymphocytic/eosinophilic infiltrate with occasional tubulitis. He was treated with prednisone, losartan, and blood pressure control. After two weeks of therapy, his creatinine improved to 2.0 mg/dL and has remained stable over the next 8 months.

Discussion: Vascular endothelial growth factor (VEGF) inhibitors have been reported to cause hypertension, renal endothelial injury leading to proteinuria and occasionally microangiopathy. Generally, these adverse effects improve after discontinuation of VEGF inhibitors. We describe a case of persistent renal microangiopathy and hypertension that persisted for four months after discontinuing the bevacizumab.

Conclusions: In our case, Bevacizumab caused renal microangiopathy and hypertension that persisted for months even after discontinuing it. Treatment with steroids and angiotensin receptor blocker may help resolve microangiopathy, control BP, and improve renal function. Clinicians should be aware of this possible association.

To cite this abstract:

Bates AA, Aslam N, Thom T. Bevacizumab Induced Persistent Renal Microangiopathy- Is Stopping the Drug Enough?. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 433. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/bevacizumab-induced-persistent-renal-microangiopathy-is-stopping-the-drug-enough/. Accessed October 14, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.